Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Feb 25, 2017, 5:37 PM EST for Orange County, Putnam County, New York; Passaic County, New Jersey. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2017, 5:37 PM EST (22:37 UTC)
- Expired
- Feb 25, 2017, 6:15 PM EST
- In force
- 38 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Passaic County, NJ, Orange County, NY, Putnam County, NY
The radar
The Albany radar (KENX), 127 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 5:44 PM EST | TSTM WND DMG | Montgomery, NY | 2 PLANES BLOWN ONTO 3RD PLANE. HANGAR CORRUGATED ROOF RIPPED OFF |
| Feb 25, 5:44 PM EST | TSTM WND GST 69 | Montgomery Airport, NY | |
| Feb 25, 5:52 PM EST | TSTM WND DMG | 1 S Circleville, NY | TREES UPROOTED IN WALLKILL. |
| Feb 25, 5:53 PM EST | TSTM WND DMG | 1 W Scotts Corner, NY | TOPS OF TREES TORN OFF AND TREES DOWN AT ROUTE 17K AND BAILEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 25, 2:46 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS51 KOKX 252237
SVROKX
NJC031-NYC071-079-252315-
/O.NEW.KOKX.SV.W.0002.170225T2237Z-170225T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
537 PM EST SAT FEB 25 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Passaic County in northeastern New Jersey...
Orange County in southeastern New York...
Western Putnam County in southeastern New York...
* Until 615 PM EST
* At 536 PM EST, severe thunderstorms were located along a line
extending from near Bloomingburg to near Middletown to near Warwick
to West Milford, moving northeast at 95 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Monroe and Montgomery around 540 PM EST.
Walden around 545 PM EST.
Newburgh and New Windsor around 550 PM EST.
West Point and Cold Spring around 555 PM EST.
Fahnestock State Park around 600 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning are
occurring with these storms. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4144 7398
4149 7393 4152 7363 4104 7443 4105 7448
4115 7443 4120 7437 4122 7440 4142 7440
4150 7453 4150 7448 4157 7442 4163 7426
TIME...MOT...LOC 2236Z 229DEG 82KT 4153 7446 4145 7435 4129 7433 4111
7442
HAIL...<.75IN
WIND...60MPH
$$
Goodman2 follow-up statements
990
WUUS51 KOKX 252244 CCA
SVROKX
NJC031-NYC071-079-252330-
/O.COR.KOKX.SV.W.0002.170225T2237Z-170225T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
544 PM EST SAT FEB 25 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Passaic County in northeastern New Jersey...
Orange County in southeastern New York...
Western Putnam County in southeastern New York...
* Until 615 PM EST
* At 544 PM EST, severe thunderstorms were located along a line
extending from near Ellenville to Montgomery to 7 miles south of
Walden to near Upper Greenwood Lake, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Walden and New Windsor around 550 PM EST.
Newburgh and Gardnertown around 555 PM EST.
West Point around 605 PM EST.
Cold Spring around 610 PM EST.
Fahnestock State Park around 615 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4144 7398
4149 7393 4152 7363 4104 7443 4105 7448
4115 7443 4120 7437 4122 7440 4142 7440
4150 7453 4150 7448 4157 7442 4163 7426
TIME...MOT...LOC 2244Z 229DEG 55KT 4153 7446 4145 7435 4129 7433 4111
7442
HAIL...<.75IN
WIND...60MPH
$$
Goodman965
WWUS51 KOKX 252304
SVSOKX
Severe Weather Statement
National Weather Service New York NY
604 PM EST SAT FEB 25 2017
NJC031-252312-
/O.CAN.KOKX.SV.W.0002.000000T0000Z-170225T2315Z/
Passaic NJ-
604 PM EST SAT FEB 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PASSAIC COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4161 7407 4158 7405 4159 7395 4153 7400
4146 7400 4144 7398 4149 7393 4152 7363
4133 7396 4132 7399 4115 7424 4117 7430
4159 7418 4158 7413 4161 7413
TIME...MOT...LOC 2302Z 254DEG 36KT 4159 7392 4121 7404
$$
NYC071-079-252315-
/O.CON.KOKX.SV.W.0002.000000T0000Z-170225T2315Z/
Orange NY-Putnam NY-
604 PM EST SAT FEB 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR EASTERN ORANGE AND WESTERN PUTNAM COUNTIES...
At 602 PM EST, severe thunderstorms were located along a line
extending from Wappingers Falls to Pomona, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...At 544 PM, winds gusted to 69 mph at Montgomery Airport.
IMPACT...Expect damage to roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing widespread wind damage, with many
uprooted trees in Orange County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4161 7407 4158 7405 4159 7395 4153 7400
4146 7400 4144 7398 4149 7393 4152 7363
4133 7396 4132 7399 4115 7424 4117 7430
4159 7418 4158 7413 4161 7413
TIME...MOT...LOC 2302Z 254DEG 36KT 4159 7392 4121 7404
HAIL...<.75IN
WIND...60MPH
$$
GoodmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 4:01 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 25, 4:01 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
401 PM EST Sat Feb 25 2017
.SYNOPSIS...
Showers and scattered thunderstorms with a cold frontal passage
this evening. Cool high pressure then builds south of the area
through Monday. A slow moving warm front will approach from
Monday night into Tuesday night, the lift north on Wednesday.
Low pressure passing to the north will drag a trailing cold
front through late Wednesday night or early Thursday. Another
cold front will pass through on Friday.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Need to check the calendar. I can't recall the last time I've
seen a line of storms extend from Quebec south to North
Carolina in February with nearly 2000 CG in the past hour.
Impressive to say the least.
Anyway, SVR Watch 40 up until 02Z (which we'll be able to cancel
around 00Z) for west of the Hudson - as well as Putnam, NY. There's
plenty of shear which has prompted the inclusion of a possible
tornado in the Watch. The best thermodynamics are over SE PA
where the 20Z SPC Meso Analyses shows 1000 J/Kg of SBCAPE and
LI's of -4 C. Thus, expect storms to get well into the western
zones before they weaken rapidly as they start to ingest the
marine air.
For the NY Metro - the loss of daytime heating and the marine
air support not extending the watch to the east. That being
said, still expect a gust to 30 to perhaps 40 KTS in the 00Z
time frame.
The rain ends quickly overnight and northwest winds usher in a
more seasonal airmass.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY NIGHT/...
Seasonable weather returns for Sunday. NW winds gust up to 30
mph through the day and then diminish at night. With clear
skies and light winds, expect decent radiational cooling Sunday
night.
Temperature guidance remains consistent and was accepted.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
NWP guidance fairly close through the period, though did side with
slower NAM at first with approaching weak mid level shortwave moving
through a flat upper longwave ridge. After that, went with a 00Z
ECMWF/12Z GFS blend, with increasing chances of rain in large scale
WAA, and likelihood of rain Tue night through Wed night ahead low
pressure passing to the north and an approaching trailing cold
front. As mild/humid air streams northward with dewpoints in the
50s, fog likely Wed night that could be dense along the coast. Cold
fropa late Wed night could be accompanied by brief heavier showers.
After cold fropa on Thu, drier/colder air will arrive on a gusty W
then NW flow, with wind gusts 30-40 mph possible especially NYC
metro and coastal sections. Another cold frontal passage expected
late Friday, and kept fcst dry but did increase clouds with its
approach/passage.
Temps should remain on the mild side through Thu, with at least 50s
each day and lower 60s for NYC metro/NE NJ on Wed. Much colder for
Thu night and beyond, with lows in the lower 30s NYC metro and 20s
elsewhere Thu night and Sat night, and even colder Fri night, with
teens and 20s.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A cold front moves across this evening with high pressure building
in from the west thereafter. LIFR to VFR conditions with some
lingering low level stratus and patchy fog will be in place
before the cold frontal passage.
With the cold front for city terminals and terminals KHPN and KSWF,
expecting a brief period of showers and embedded thunderstorms while
to the east, just a brief period of showers is expected in a general
timeframe from west to east of 22Z-03Z. Localized IFR conditions
will be possible with the thunderstorms. After this, mainly VFR
conditions are expected.
Winds will be SE veering to S with wind speeds near 10 kt gusting at
times to 15-20 kt. S-SW flow with the shower and thunderstorm
activity with possible higher gusts, but kept this restricted to
KEWR, KTEB, and KSWF for now with gusts in the 40-45 kt range.
Confidence less farther east as line of showers and thunderstorms is
predicted to weaken with eastward progress. After the cold frontal
passage, an abrupt shift in wind direction and speed is expected as
winds veer to W-WNW near 15 kt gusting 25-30 kt. Winds could
occasionally peak a few kts higher than forecast.
.OUTLOOK FOR 21Z SUNDAY THROUGH THURSDAY...
.Sunday...VFR. NW winds G20-25KT likely.
.Sunday night-Monday evening...VFR. W-SW winds G15-20KT Monday.
.Late Monday night-Wednesday...Chance of MVFR or lower at times with
rain. S-SW winds G15-20 KT along coast Wednesday.
.Wednesday night...Areas of fog and rain. IFR or below. SW winds G15-
25KT along coast.
.Thursday...MVFR possible with a chance of showers. SW-W winds G20-
30KT Thursday.
&&
.MARINE...
Small craft advisory (SCA) on the coastal waters for through
the day on Sunday in the wake of a cold frontal passage this
evening.
SCA conditions will linger through Sunday night on the Ocean
waters as winds slowly subside, but seas will remain at or above
the 5 FT criteria.
Mon into Mon Eve: SCA for the eastern ocean waters via
favorable WSW fetch of 15-20 kt wind on northern periphery of
offshore high pressure.
Wed afternoon/night: SCA conds on the ocean waters via increasing S-
SW flow ahead of an approaching low pressure system. Dense fog
likely to develop as very moist air moves over the colder waters.
Thu into Thu night: Cold fropa followed by W-NW gales on the ocean
and SCA conds elsewhere.
&&
.HYDROLOGY...
Around a half inch of rain with locally higher amounts can be
expected through tonight. Rainfall of 1/2 to 3/4 inch possible
from Tue night into Thu morning. No hydrologic issues expected.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ330-335-338-
340-345.
Small Craft Advisory until 6 PM EST Sunday for ANZ350-353-355.
&&
SYNOPSIS...Goodman/Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...Goodman
AVIATION...JM
MARINE...Goodman/Tongue
HYDROLOGY...Goodman/TongueHazardous weather outlook, Feb 25, 2:59 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service New York NY 259 PM EST Sat Feb 25 2017 ANZ330-335-338-340-345-CTZ005>012-NJZ006-NYZ070>075-078>081-176>179- 262000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Hudson-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 259 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-103>108-NYZ067>069-262000- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland- 259 PM EST Sat Feb 25 2017 ...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and scattered thunderstorms will accompany the passage of a cold front early this evening. Storms may reach severe levels and produce isolated wind gusts as high as 50 knots along with small hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-262000- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 259 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Gale Force Wind Gusts are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Feb 25, 4:50 PM EST, 47 minutes before
Special Weather Statement
National Weather Service New York NY
450 PM EST SAT FEB 25 2017
NJZ002-004-103>108-NYZ067>069-252345-
Eastern Union-Eastern Essex-Western Bergen-Western Passaic-Western
Union-Western Essex-Eastern Bergen-Eastern
Passaic-Putnam-Rockland-Orange-
450 PM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...UNION...
BERGEN...ESSEX...ORANGE...PUTNAM AND ROCKLAND COUNTIES...
At 442 PM EST, radar indicated a fast moving line of strong to
severe thunderstorms along a line extending from Blooming Grove to
Bethlehem in eastern Pennsylvania to Warwick in eastern Maryland.
Movement was northeast at 60 mph.
These storms will be near...
West Milford around 545 PM EST.
Upper Greenwood Lake around 550 PM EST.
Warwick and Greenwood Lake around 555 PM EST.
Monroe and Goshen around 600 PM EST.
Harriman around 605 PM EST.
West Point around 610 PM EST.
Newburgh and Cold Spring around 615 PM EST.
Beacon around 620 PM EST.
Fahnestock State Park around 625 PM EST.
Be ready for thunderstorms in these areas through 7 PM, and to take
action if warnings are issued.
A severe thunderstorm watch remains in effect until 900 PM EST for
these areas.
LAT...LON 4060 7446 4097 7428 4104 7450 4120 7437
4149 7476 4163 7426 4159 7395 4144 7398
4153 7355 4136 7361 4132 7398 4064 7388
4065 7389 4078 7415 4074 7417 4056 7390
4056 7393 4055 7391
TIME...MOT...LOC 2142Z 229DEG 51KT 4136 7515 4062 7536 3940 7577
GoodmanThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 12:13 AM EST | Dense Fog Advisory | OKX | Bronx, Kings, Nassau, Putnam, Queens, Suffolk and 1 more | 13 hr |
| Feb 25, 4:50 PM EST | Special Weather Statement | OKX | New York, Orange, Putnam, Rockland | 115 min |
| Feb 25, 5:02 PM EST | Severe Thunderstorm Warning | OKX | Orange | 43 min |
| Feb 25, 5:26 PM EST | Dense Fog Advisory | OKX | Nassau, Suffolk | 4 hr |
| Feb 25, 5:29 PM EST | Marine Dense Fog Advisory | OKX | 4 hr | |
| Feb 25, 5:31 PM EST | Special Marine Warning | OKX | 59 min | |
| Feb 25, 5:53 PM EST | Special Weather Statement | OKX | Richmond | 37 min |
| Feb 25, 6:10 PM EST | Severe Thunderstorm Warning | OKX | Putnam, Rockland, Westchester | 50 min |
| Feb 25, 6:23 PM EST | Special Marine Warning | OKX | 52 min | |
| Feb 25, 6:23 PM EST | Special Weather Statement | OKX | Richmond | 7 min |
| Feb 25, 6:37 PM EST | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in New Jersey, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.